Help, my 12 year old son was diagnosed in April of 2009. He has been so brave and takes his diabetes with such seriousness. He has kept good control up to now, but things are getting weird with his honeymoon coming to an end. He has missed a lot of school, seems to be sick a lot with mostly low grade fevers. The endochrine nurses acted like I was crazy when I suggested this might be part of the immune process by which his antibodies are still destroying his pancreas? Did anyone else go through lots of illness at this point? Also his last illness, he felt really disoriented at school so took him home. his blood sugar was 140, took him home and it plummeted to 55 in 15 minutes. Do you all often feel a low before your meter reflects it? Thanks for any help.
To your first question, no, I did not experience any weird fevers, etc when I was diagnosed. I had a nice long honeymoon period, maybe close a a few years. To your second question, yes, I have often experienced “crashes” where my blood sugar crashes suddenly. My meter can say 160, and I will feel that isn’t right, and immediately take it again and it can say 60. NPH insulin is notorious for sudden crashes. When I switched to lantus I had fewer sudden crashes, and am now on the pump, which is also better but the crashes still happen. I test often, and whenever I feel low, I take it twice if the meter doesn’t match my feelings. And, although I usually test in my arm, I test my fingertip if I feel weird or low (lows show up on the fingers first).
No, you’re not crazy. Although I don’t think fever is a symptom of any part of T1, obviously something is wrong.
When the honeymoon period is going on, often people will experience changes in their need for insulin. For example, at first your son might only need a little bit of basal insulin throughout the day to keep BGs normal. As his pancreas stops producing insulin all together, his basals might need increased to keep up with the drop in natural insulin. The same thing often happens for rapid acting insulin needs with meals.
Don’t think for a minute that if the Dr. isn’t giving you the help you need that it has to be that way. If he is still sick and doesn’t seem to be getting better, I would recommend taking him to another Dr. or endo to get checked for what might be causing the fever. Remember, ultimately you and your son are responsible for taking care of him. If things aren’t being answered to your satisfaction, look elsewhere for help.
Good luck. I’m sure you will both be fine. The toughest year for any diabetic is the first.
Thanks, he is on humalog, and lantus, but he was also getting sick. He ran a fever that night and for next 3 days. Now he has it again, with only 1 week between. we are going to see the pediatrician tomorrow( it is snowing pretty good here right now).
Hi, Michelle. I was diagnosed this year as well, in June, and my honeymoon period was only 3 months. When it was coming to an end, I didn’t have any fevers, but I did remember just feeling like crap. My first endo, I hated. He tried to tell me that there was no way that I had type 1 because I’m 28 and that he wanted me to be taken off the insulin that he had put me on in the hospital when I was in DKA (his diagnosis) with a BS of 972. Not to mention that I’m third generation and the seventh on in my family with type 1. Anyways, I decided that I was going to go to endo shopping and after i made numerous appointments, found a fantastic diabetes specialist, not an endo, and on my first visit spent two hours going over my history, logs, and everything else. Anyways, after that appointment, I realized that our doctors, especially for chronic conditions such as diabetes, are here for us. They work for us, not the other way around. If you feel like the nurses or the doctors aren’t listening to you, by all means, fire them!
As far as the lows, I know that when I was on Lantus, even though they swear that it does not have a peak, it would peak on me and in the middle of the day, I would be fine and then within a little bit, be low. Are the lows happening around the same time? Mine would happen about three hours after lunch. I thought at first that it was too much Novolog, but it was pretty much the same time every day (around the 6 hour mark after my Lantus). Maybe this is something that you can monitor to see? My afternoon lows went away once I started the pump.
Hope that helps some! Take care!
Everyone here is so great.
He gets his lows around 2-3 pm so we adjusted his lunch humalog to 1:15 ratio instead of 1:10 for other meals, but he is generally fighting being high since honeymoon is ending eratically plus being sick so much.
Probably the fevers are from his immune system being so stressed from this diabetes crap. He is probably just catching every little stupid virus out there. He has missed a lot of school and feels crappy a lot lately.
It makes you almost hope the honeymoon just ends quickly although i read that long term it is probably a good thing to have a long honeymoon
I was grateful for mine to come to an end! I’ve been able to control my BS much better!
I too catch every freaking thing I come in contact with! I’m currently so stuffed up that I can only breathe through my mouth! I can thank my sister for this one, LOL! But that’s the good thing about the pump, I can change my basal rates and I have a sick day program that I just switch to and it’s done.
Cool. Our endo won’t talk about a pump yet since honeymoon is still hanging on. We go back in Feb and plan to ask again then. I guess it involves some more classes. I have to say I like the support we have gotten from the diabetes team at Children’s in St. Louis. We had a scaary night just before Christmas when we accidently injected humalog instead of lantus. We had to stay up til 3 force feeding him and checking bs every 1/2 hour. Not a good night!!